Alert archive / Pennsylvania / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 71, NWS State College, PA
NWS State College, PA issued this severe thunderstorm warning at Jun 19, 2017, 12:19 PM EDT for 6 counties in Pennsylvania. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 19, 2017, 12:19 PM EDT (16:19 UTC)
- Expired
- Jun 19, 2017, 1:15 PM EDT
- In force
- 56 min
- Issued by
- NWS State College, PA
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Columbia County, PA, Dauphin County, PA, Lebanon County, PA, Montour County, PA, Northumberland County, PA, Schuylkill County, PA
The radar
The State College radar (KCCX), 133 km from the middle of the area, began a volume at 16:23 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 19, 12:50 PM EDT | TSTM WND DMG | Halifax, PA | NUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND MILLERSBURG |
| Jun 19, 12:50 PM EDT | TSTM WND DMG | Halifax, PA | NUMEROUS TREES DOWN OVER RTE 147 BETWEEN HALIFAX AND MILLERSVILLE |
| Jun 19, 1:05 PM EDT | TSTM WND DMG | Halifax, PA | POLE SNAPPPED WIRES DOWN BLOCKING ROADWAY |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 31 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 19, 11:13 AM EDT | Severe Thunderstorm Watch | SPC | 9 hr |
The nearest sounding before it
Washington/Dulle, VA (KIAD), launched 12:00Z, 4.3 hours before the alert went out and 220 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 448 J/kg
- Mixed-layer CIN
- -97 J/kg
- Mixed-layer LCL
- 1049 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 73 m²/s²
- 0-3 km storm-relative helicity
- 82 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
195
WUUS51 KCTP 191619
SVRCTP
PAC037-043-075-093-097-107-191715-
/O.NEW.KCTP.SV.W.0071.170619T1619Z-170619T1715Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service State College PA
1219 PM EDT MON JUN 19 2017
The National Weather Service in State College PA has issued a
* Severe Thunderstorm Warning for...
Schuylkill County in central Pennsylvania...
Southeastern Northumberland County in central Pennsylvania...
Northern Dauphin County in south central Pennsylvania...
Southeastern Montour County in central Pennsylvania...
Southeastern Columbia County in central Pennsylvania...
Northwestern Lebanon County in south central Pennsylvania...
* Until 115 PM EDT
* At 1218 PM EDT, a severe thunderstorm was located near
Elizabethville, moving northeast at 45 mph.
HAZARD...60 mph wind gusts.
SOURCE...Radar indicated.
IMPACT...Expect damage to trees and power lines.
* Locations impacted include...
Tamaqua, St. Clair, Minersville, Mahanoy City, Frackville,
Bloomsburg, Berwick, Shamokin, Kulpmont and Pottsville.
For those driving on Interstate 80, this includes areas between the
Buckhorn and Nescopek exits, specifically from mile markers 234 to
247.
This includes Interstate 81 between mile markers 94 and 98...and from
mile markers 100 to 139.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4035 7684 4046 7696 4048 7695 4051 7697
4118 7631 4113 7627 4114 7623 4103 7623
4095 7621 4090 7604 4091 7600 4079 7584
TIME...MOT...LOC 1618Z 230DEG 37KT 4050 7685
HAIL...<.75IN
WIND...60MPH
$$
GrummWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS State College, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 10:24 AM EDT, 1 hour 55 minutes earlier.
Area forecast discussion, Jun 19, 10:24 AM EDT, 1 hour 55 minutes before
Area Forecast Discussion National Weather Service State College PA 1024 AM EDT Mon Jun 19 2017 .SYNOPSIS... An upper level trough will shift east across the Great Lakes, pushing a cold front through Pennsylvania today. The upper trough will swing through the area during the middle of the week, then lift out by Friday. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... A diffuse cold front is entering the CWA as of mid morning. A fairly solid area of showers extends from central NY state down through the western 1/3 of my forecast area. There are embedded thunderstorms and even the hint of a weak bowing segment of a line at 10AM between UNV and FIG. The focus of the convection will continue to shift eastward into the Central Mountains as the morning progresses, and into the Susq Vally by mid day and early afternoon. It's this area of highest concern with deep tropical moisture and sunshine already pushing temperatures into the 80s. Sunshine and associated diurnal heating will result in moderate CAPEs across the southeast portion of the forecast area by early afternoon. SPC has a slight risk over eastern counties, with a wedge of enhanced risk over Lancaster/York counties. The HRRR and RAP both show the instability shifting east rapidly implying this should be a relatively early in the day event. The unstable environment, combined with anomalous PWATS, also supports the idea of tropical downpours. Convection- allowing models showing spot amounts of around 2-3 inches over the Lower Susq Valley, which could result in flooding, especially in urban areas, but recent dryness and high FFG values suggest significant flooding elsewhere may not be very likely. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM TUESDAY/... Cooler/drier conditions tonight, as the cold front pushes east of the region. However, will have to retain a low probability of showers for much of the night associated with passage of upper level trough. Another shortwave rotating through base of trough will swing through central Pa late Tuesday, likely accompanied by a few more showers and possible tsra, mainly across the northwest mountains. Model soundings showing a well mixed boundary layer and 850 temps between 10-12C, which should support max temps from the low 70s over the northwest mountains, to the low 80s across the Susq Valley. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... One last day under influence of upper trough on Wednesday, with relatively cool weather and a low chance of showers, then trough lifts out. 00Z NAEFS showing an area of low pressure passing north of Pa late in the week. GEFS plumes support a chance of showers/storms with warm front passage Thursday or Thursday night, then a better chance of shower/storms Friday, as trailing cold front pushes into the area. Bulk of med range guidance currently leaning toward dry weather Saturday, followed by possible showers/storms by late in the weekend, as another sfc low tracks north of Pa and trailing cold front tracks across Pa. && .AVIATION /14Z MONDAY THROUGH FRIDAY/... An upper level trough will shift east across the Great Lakes, pushing a cold front through Pennsylvania today, with high likelihood for strong to potentially severe thunderstorms over mainly eastern half of CWA. But first, ceiling restrictions over mainly western sections will spread into central mountains through mid morning as area of showers pushes through. Restrictions will lift this afternoon with cold fropa, then scattered showers will again become a poss over NW Mtns late in the day. For the east, the advancing line of showers will develop into a potentially potent line of thunderstorms around or just east of an AOO-UNV-IPT line midday and advance across the Susq Valley through mid/late afternoon. Wind gusts to 60-70 mph likely in strongest storms. Generally VFR conditions behind the front tonight, with cig restrictions possible in NW Mtns and some patchy fog poss areawide. .OUTLOOK... Tue...Sct SHRA NW. No sig wx. Wed...Mainly dry with VFR conditions. Thu...Sct SHRA and storms...mainly N. Fri...Sct showers and thunderstorms. && .CTP WATCHES/WARNINGS/ADVISORIES... Flash Flood Watch from 2 PM this afternoon to 9 PM EDT this evening for PAZ059-064>066. && SYNOPSIS...Fitzgerald/La Corte NEAR TERM...Fitzgerald/La Corte SHORT TERM...Fitzgerald LONG TERM...Fitzgerald AVIATION...RXR
Hazardous weather outlook, Jun 19, 11:20 AM EDT, 59 minutes before
Hazardous Weather Outlook National Weather Service State College PA 1120 AM EDT Mon Jun 19 2017 PAZ036-051>053-056>058-063-201530- Franklin-Montour-Northumberland-Columbia-Perry-Dauphin-Schuylkill- Cumberland- 1120 AM EDT Mon Jun 19 2017 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ059-064>066-201530- Lebanon-Adams-York-Lancaster- 1120 AM EDT Mon Jun 19 2017 ...SEVERE THUNDERSTORM WATCH 354 IN EFFECT UNTIL 8 PM EDT THIS EVENING... ...FLASH FLOOD WATCH IN EFFECT UNTIL 9 PM EDT THIS EVENING... This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. Please listen to NOAA Weather Radio or go to weather.gov/StateCollege on the internet for more information about the following hazards. Severe Thunderstorm Watch. Flash Flood Watch. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. PAZ004>006-010>012-017>019-024>028-033>035-037-041-042-045-046-049- 050-201530- Warren-McKean-Potter-Elk-Cameron-Northern Clinton-Clearfield- Northern Centre-Southern Centre-Cambria-Blair-Huntingdon-Mifflin- Juniata-Somerset-Bedford-Fulton-Tioga-Northern Lycoming-Sullivan- Southern Clinton-Southern Lycoming-Union-Snyder- 1120 AM EDT Mon Jun 19 2017 This Hazardous Weather Outlook is for central Pennsylvania. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 19, 10:32 AM EDT, 1 hour 47 minutes before
Special Weather Statement
National Weather Service State College PA
1032 AM EDT MON JUN 19 2017
PAZ006-012-018-037-041-191530-
Potter PA-Northern Centre PA-Northern Clinton PA-
Northern Lycoming PA-Tioga PA-
1032 AM EDT MON JUN 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF POTTER...NORTHERN
CENTRE...NORTHERN CLINTON...NORTHERN LYCOMING...AND TIOGA COUNTIES
UNTIL 1130 AM EDT...
At 1032 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Kettle Creek State Park to near Westport to
near Clarence. Movement was northeast at 45 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Wellsboro, Cross Fork, Monument, Glen Union, Waterville, Leonard
Harrison State Park, Covington, Keating, Tamarack, Kettle Creek State
Park, Cedar Run, Cammal, Ole Bull State Park, Blossburg, Morris,
Little Pine State Park, Westport, Leetonia, Hyner and South Renovo.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4171 7698 4141 7711 4096 7797 4119 7787
4130 7804 4138 7799 4189 7725
TIME...MOT...LOC 1432Z 232DEG 39KT 4132 7793 4124 7781 4108 7787
La CorteLocal storm report, Jun 19, 10:42 AM EDT, 1 hour 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1042 AM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 PM TSTM WND DMG HOWARD 41.01N 77.66W
06/18/2017 CENTRE PA FIRE DEPT/RESCUE
TREE DOWN ON A HOUSE. ROOF OFF LITTLE LEAGUE DUGOUT ON
FIELD BEHIND THE HOUSE. 251 E. MAIN ST
&&
EVENT NUMBER CTP1701236
LA CORTESpecial weather statement, Jun 19, 10:53 AM EDT, 1 hour 26 minutes before
Special Weather Statement
National Weather Service State College PA
1053 AM EDT MON JUN 19 2017
PAZ052-056>059-063-191530-
Perry-Northumberland-Cumberland-Lebanon-Dauphin-Schuylkill-
1053 AM EDT MON JUN 19 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN SCHUYLKILL...SOUTH
CENTRAL NORTHUMBERLAND...DAUPHIN...NORTHEASTERN CUMBERLAND...EAST
CENTRAL PERRY AND NORTHWESTERN LEBANON COUNTIES...
At 1053 AM EDT, a strong thunderstorm was located over Marysville,
moving northeast at 45 mph.
Winds in excess of 30 mph and pea size hail are possible with this
storm.
Locations impacted include...
Enola, Camp Hill, Colonial Park, Harrisburg, Linglestown, Progress,
Lemoyne, Lower Allen, New Cumberland, Fredericksburg, Klingerstown,
Trevorton, Paxtang, Rockville, Lickdale, Fort Indiantown Gap, West
Fairview, Pine Grove, Penn National Race Course and Harper Tavern.
LAT...LON 4049 7644 4044 7635 4022 7693 4038 7705
4080 7666 4052 7632
TIME...MOT...LOC 1453Z 232DEG 37KT 4037 7694
GrummSpecial weather statement, Jun 19, 11:32 AM EDT, 47 minutes before
Special Weather Statement
National Weather Service State College PA
1132 AM EDT MON JUN 19 2017
PAZ037-041-191600-
Northern Lycoming PA-Tioga PA-
1132 AM EDT MON JUN 19 2017
...STRONG THUNDERSTORMS WILL AFFECT PARTS OF NORTHERN LYCOMING AND
TIOGA COUNTIES UNTIL NOON EDT...
At 1132 AM EDT, Doppler radar indicated strong thunderstorms along a
line extending from near Wellsboro to near Blossburg to Buttonwood.
Movement was northeast at 50 mph.
Winds in excess of 40 mph are possible.
Locations impacted include...
Mansfield, Wellsboro, Ralston, Ogdensburg, Millerton, Blossburg,
Arnot, Covington, Buttonwood, Roseville, Liberty and Mansfield
University.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4181 7690 4160 7688 4159 7681 4157 7681
4138 7722 4161 7712 4174 7732 4200 7693
TIME...MOT...LOC 1532Z 234DEG 43KT 4172 7720 4164 7707 4148 7714
La CorteLocal storm report, Jun 19, 12:04 PM EDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE STATE COLLEGE PA
1204 PM EDT MON JUN 19 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1140 AM TSTM WND DMG 4 SSW ELIZABETHVILLE 40.49N 76.85W
06/19/2017 DAUPHIN PA 911 CALL CENTER
TREE DOWN ON WIRES AT POWELLS VALLEY ROAD AND RADEL
ROAD
&&
EVENT NUMBER CTP1701237
PAHThe office that day
Everything else NWS State College, PA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 18, 8:00 PM EDT | Special Weather Statement | CTP | Lycoming, Union | 45 min |
| Jun 18, 8:15 PM EDT | Special Weather Statement | CTP | Warren | 30 min |
| Jun 18, 8:20 PM EDT | Special Weather Statement | CTP | Mifflin | 25 min |
| Jun 18, 8:44 PM EDT | Special Weather Statement | CTP | Mifflin, Montour, Northumberland, Snyder, Sullivan, Union | 46 min |
| Jun 18, 8:46 PM EDT | Special Weather Statement | CTP | Warren | 29 min |
| Jun 18, 9:20 PM EDT | Areal Flood Advisory | CTP | Montour, Northumberland, Union | 3 hr |
| Jun 18, 9:29 PM EDT | Special Weather Statement | CTP | Columbia, Montour, Sullivan | 46 min |
| Jun 18, 9:56 PM EDT | Special Weather Statement | CTP | Centre | 19 min |
| Jun 18, 10:20 PM EDT | Areal Flood Advisory | CTP | Clinton, Lycoming | 3 hr |
| Jun 18, 11:22 PM EDT | Special Weather Statement | CTP | Union | 23 min |
| Jun 18, 11:41 PM EDT | Flash Flood Warning | CTP | Lycoming | 3 hr |
| Jun 18, 11:55 PM EDT | Special Weather Statement | CTP | Sullivan | 35 min |
| Jun 19, 12:05 AM EDT | Areal Flood Advisory | CTP | Sullivan | 3 hr |
| Jun 19, 12:35 AM EDT | Areal Flood Advisory | CTP | Elk, McKean, Warren | 3 hr |
| Jun 19, 5:18 AM EDT | Flash Flood Watch | CTP | Adams, Lancaster, Lebanon, York | 11 hr |
| Jun 19, 10:32 AM EDT | Special Weather Statement | CTP | Clinton, Tioga | 58 min |
| Jun 19, 10:53 AM EDT | Special Weather Statement | CTP | Dauphin | 37 min |
| Jun 19, 11:12 AM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lebanon, Schuylkill | 63 min |
| Jun 19, 11:32 AM EDT | Special Weather Statement | CTP | Tioga | 28 min |
| Jun 19, 12:26 PM EDT | Special Weather Statement | CTP | Adams, Cumberland, Franklin | 49 min |
| Jun 19, 12:40 PM EDT | Severe Thunderstorm Warning | CTP | Adams, Cumberland, Franklin, York | 65 min |
| Jun 19, 12:50 PM EDT | Special Weather Statement | CTP | Berks | 10 min |
| Jun 19, 1:17 PM EDT | Areal Flood Advisory | CTP | Dauphin, Lebanon, Perry, Schuylkill | 3 hr |
| Jun 19, 1:27 PM EDT | Tornado Warning | CTP | Cumberland, Dauphin, Lancaster, Lebanon, Schuylkill, York | 48 min |
| Jun 19, 1:49 PM EDT | Severe Thunderstorm Warning | CTP | Dauphin, Lancaster, Lebanon, Schuylkill, York | 56 min |
| Jun 19, 2:17 PM EDT | Special Weather Statement | CTP | Schuylkill | 28 min |
| Jun 19, 2:24 PM EDT | Severe Thunderstorm Warning | CTP | Schuylkill | 44 min |
| Jun 19, 2:45 PM EDT | Severe Thunderstorm Warning | CTP | Lancaster | 30 min |
| Jun 19, 3:35 PM EDT | Special Weather Statement | CTP | Lancaster | 25 min |
Nearby
Severe Thunderstorm Warnings in Pennsylvania, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.